Kansas, 2009

High Wind in Kansas, January 12, 2009

January 12, 2009 · NWS DDC · 2 events in 2 counties and zones

A strong cold front swept across the area. A tight pressure gradient behind the front allowed for strong winds to develop.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front swept across the area. A tight pressure gradient behind the front allowed for strong winds to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 12, 2:52 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 12, 2:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
252 PM CST MON JAN 12 2009

.DISCUSSION...

DAYS 1-2...
BASED ON PROFILER DATA WIND SPEEDS +50KTS CONTINUED TO BE OBSERVED
JUST ABOVE THE SFC LATE THIS AFTERNOON AS A TIGHT SFC PRESS
RISE/FALL GRADIENT BEGINS TO CROSS PARTS OF SW KS. CURRENT
OBSERVATIONS WERE SHOWING WINDS ACROSS THE CWA WERE WELL INTO THE
WIND ADV CRITERIA BUT HAVE YET TO REACH HIGH WIND WARNING
CRITERIA. STILL GIVEN THE WIND PROFILES AND THE TIGHT PRESSURE
GRADIENT LINGERING IN OUR CWA LATE TODAY/EARLY EVENING AM
RELUCTANT TO REMOVE THE ENTIRE HWW. MAY HOWEVER TRIM A FEW
COUNTIES OUT BUT WILL WAIT UNTIL CLOSER TO ISSUANCE TIME BEFORE
MAKING A FINAL CALL ON THIS.

AS OUR STRONG COLD FRONT MOVES FURTHER SOUTH AND EAST TONIGHT A COLD
DOME OF HIGH PRESSURE WILL BEGIN TO SETTLE INTO THE CNTL PLAINS.
WITH CLEARING SKIES AND LIGHT WINDS DEVELOPING AFTER MIDNIGHT THE
CURRENT MAV/MET NUMBERS WERE LOOKING TO BE IN THE BALL PARK. MAY
EVEN BE A LITTLE TOO WARM FOR LOWS TONIGHT IN OUR N/NE.

24HR 85H TEMP CHANGE BETWEEN 00Z TUE AND 00Z WED FROM THE NAM AND
GFS INDICATE THIS SHOT OF COLD AIR WILL BE SHORT LIVED. BASED ON 85H
TEMPS THE MAV WARM FORECAST WAS LOOKING A BIT MORE REPRESENTATIVE
THAN THE COOLER MET.

ON WEDNESDAY OUR NEXT SHOT OF COLD AIR WILL BE RETURNING TO WESTERN
KS. BOTH NAM AND GFS WERE SUGGESTING FROPA SOMETIME DURING THE
AFTERNOON HOURS WHILE THE ECWMF WAS SUGGESTED A FROPA UP TO 6HR EARLIER.
TIMING OF THIS FRONT WILL ONCE AGAIN PLAY A KEY ROLE IN HIGHS FOR SW
KS AS STRONG CAA IS PROGGED BY ALL MODELS BEHIND THIS FRONT. IF THE
ECMWF VERIFIES THEN THE MAV/MET GUIDANCE MAY NOT BE TOO BAD FOR OUR
NRN CWA HOWEVER IF IT HAPPENS TO BE A LITTLE SLOWER TEMPS COULD
EASILY CLIMB BACK INTO THE UPPER 40S TO LOWER 50S. GIVEN THIS ISSUE
HAVE OPTED TO GO WITH A COMPROMISE ON HIGHS IN OUR NRN CWA ON
WEDNESDAY. IN OUR SOUTHERN CWA FAVORED THE WARM 85H 18Z/21Z TEMPS.

DAYS 3-7...
MAIN CHALLENGE CONTINUES TO BE THE UPCOMING ARCTIC AIRMASS AND HOW
IT WILL IMPACT SOUTHWEST KANSAS.  THERE MAIN QUESTION NOW IS THE
MORE FINER SCALE DETAILS REGARDING THE MOVEMENT AND STRENGTH OF THE
ARCTIC HIGH CENTER...AND HOW QUICK IT MOVES OUT OF THE GREAT PLAINS
REGION...BUT IT STILL APPEARS THAT ONCE IT LEAVES THE
AREA...DOWNSLOPE WILL RETURN IN PRETTY STRONG FORCE.

STRONG NORTHEAST WINDS ARE EXPECTED OVERNIGHT WEDNESDAY NIGHT AS THE
ARCTIC AIR SPILLS SOUTHWEST.  TEMPERATURES WILL FALL WELL DOWN INTO
THE LOWER TEENS BY LATE EVENING WITH SINGLE DIGITS IN THE
NORTHEASTERN DDC FA.  BY MIDDAY THURSDAY... THE 1050MB SURFACE HIGH
WILL BE CENTERED ACROSS EASTERN NEBRASKA WITH DDC FA ON THE
SOUTHWEST PERIPHERY OF THE HIGH.  THE ARCTIC HIGH CENTER WILL
CONTINUE TO MOVE SOUTHEAST INTO THE OZARKS REGION THURSDAY NIGHT.
THIS WILL BEGIN TO PUT WESTERN KANSAS INTO A RETURN SOUTHERLY FLOW
BEGINNING THURSDAY EVENING AS THE UPPER TROP JET CORE SHIFTS WELL
EAST OF THE PLAINS.  WEDNESDAY NIGHT AND EARLY THURSDAY...A BAND OF
LIGHT SNOW IS POSSIBLE IN THE HIGHLY BAROCLINIC ZONE AT H8-7.  ALL
THE GLOBAL MODELS HAVE BEEN PERSISTENT IN GENERATING QPF IN THIS
SLIGHTLY FRONTOGENETIC, YET HIGHLY BAROCLINIC REGION.  GIVEN THE
MODEL PERSISTENCE...WILL GO AHEAD AND INSERT SLIGHT CHANCE 20 POPS
ACROSS NORTHEASTERN DDC FA FOR LIGHT SNOW.  VERY NEGLIGIBLE IF ANY
ACCUMULATION IS EXPECTED WITH THIS LIGHT SNOW BAND.  ABUNDANT CLOUD
COVER IS EXPECTED THROUGH THE DAY THURSDAY EVEN IF NO SNOW
FALLS...THUS TEMPERATURES WILL BE GOING NOWHERE FROM THE MORNING
MINIMUMS...WITH HIGHS IN THE UPPER TEENS TO LOWER 20S ACROSS THE
NORTHEASTERN HALF OF THE DDC FA.

ONCE AGAIN...SUBSTANTIAL MID LEVEL HEIGHT RISES WILL OCCUR IN THE
WAKE OF THIS ARCTIC AIRMASS AND A RESUMPTION OF DOWNSLOPE WARMING
WILL OCCUR.  THIS MAY ACTUALLY BEGIN LATE THURSDAY NIGHT AND EARLY
FRIDAY WITH PERHAPS SLIGHTLY WARMING TEMPS THROUGH THE NIGHT LATE
THURSDAY NIGHT.  FRIDAY HIGHS WILL BE A CHALLENGE WITH THE WESTERN
THIRD OF DDC FA MOST LIKELY REACHING TEMPS IN THE 50 TO 55 RANGE.
FARTHER EAST...TEMPS MAY NOT ESCAPE 30S ESPECIALLY NEAR HAYS AND
MEDICINE LODGE WHERE REMNANT ARCTIC AIR WILL BE STUBBORN TO LOOSEN
ITS GRIP.

ANOTHER SUBTLE NORTHWEST FLOW PERTURBATION MAY CLIP THE CENTRAL
PLAINS WITH ANOTHER QUICK SHOT OF COOLER AIR LATE SATURDAY OR SUNDAY
BUT THIS WILL NOT BE OF ARCTIC FLAVOR LIKE THURSDAYS AIRMASS.  YET
ANOTHER QUICK WARM-UP WILL OCCUR FOLLOWING THAT FRONT WITH HIGHS
WELL INTO THE 50S AND PERHAPS LOW 60S EARLY NEXT WEEK.  BEYOND DAY 7
GOING INTO WEEK TWO THE LARGE RIDGE WILL MOST LIKELY ERODE AND
PERHAPS REBUILD BACK TO THE WEST...HOWEVER THERE ARE NO CLEAR
SIGNALS REGARDING ANY HOPES OF SUBSTANTIAL PRECIPITATION.  A
RETROGRESSION OF THE LARGE SCALE RIDGE OFF THE LEFT COAST MAY
SUPPORT A COOLING TREND WITH PERHAPS LOWER HEIGHTS IN SOUTH CENTRAL
CANADA/NORTHERN GREAT PLAINS.
UMSCHEID
&&

.AVIATION...
VERY STRONG NORTHWEST WINDS DEVELOPED AROUND MIDDAY ACROSS THE
REGION WITH SUSTAINED WINDS OF 30 TO 35 KNOTS AND GUSTS AROUND 45
KNOTS AT TIMES.  THESE WINDS WILL DECREASE FAIRLY SUBSTANTIALLY
AFTER SUNSET...AND EVENTUALLY BECOME LIGHT AND VARIABLE AFTER
MIDNIGHT.  WINDS WILL SHIFT AROUND TO THE SOUTHWEST EARLY TUESDAY
WITH VFR CONDITIONS PERSISTING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  14  52  25  49 /   0   0   0   0
GCK  12  54  23  48 /   0   0   0   0
EHA  16  55  25  49 /   0   0   0   0
LBL  15  55  23  51 /   0   0   0   0
HYS  12  49  24  40 /   0   0   0   0
P28  17  49  25  52 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS AFTERNOON FOR
KSZ030-031-043>046-061>064-074>077-084>086.

WIND ADVISORY UNTIL 8 PM CST THIS EVENING FOR KSZ065-066-078>081-
087>090.

&&

FN18/25/25
Hazardous weather outlook, Jan 12, 10:31 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1031 AM CST MON JAN 12 2009

KSZ030-031-043>046-061>066-074>081-084>090-131000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1031 AM CST MON JAN 12 2009 /931 AM MST MON JAN 12 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT MOVING THROUGH WEST CENTRAL AND SOUTHWEST
KANSAS TODAY WILL BRING STRONG AND GUSTY NORTH WINDS TO THE AREA.
WINDS WILL INCREASE INTO 30 TO 45 MPH RANGE WITH GUSTS UP TO 60
MPH POSSIBLE THIS AFTERNOON. IN ADDITION TO THE STRONG
WINDS...RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL INTO THE 20
PERCENT RANGE. THE COMBINATION OF STRONG WINDS AND LOW HUMIDITIES
WILL RESULT IN AN INCREASED DANGER OF WILDFIRES. OUTDOOR BURNING
SHOULD BE POSTPONED UNTIL CALMER WINDS PREVAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ARCTIC FRONT IS FORECAST TO MOVE SOUTH THROUGH WESTERN
KANSAS ON WEDNESDAY. THIS SYSTEM COULD BRING MORE STRONG
NORTHERLY
WINDS AND VERY COLD AIR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Trego

When
January 12, 3:00 PM CST
Where
Trego forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

This wind gust was observed in Wakeeney.

High Wind, Ellis

When
January 12, 3:00 PM CST
Where
Ellis forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Insurance Company
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Several vehicle windshields were damaged from flying debris in Hays. A woman in a wheelchair was blown over and injured while crossing a parking lot.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152711, 152712.